Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 86, NWS Tucson, AZ

September 16, 2007Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 16, 2007, 3:33 PM MST for Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2007, 3:33 PM MST (22:33 UTC)
Expired
Sep 16, 2007, 4:00 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 162234
SVRTWC
AZC021-162300-
/O.NEW.KTWC.SV.W.0086.070916T2233Z-070916T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SUN SEP 16 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEARNY AND MOVING 
  NORTH AT 15 MPH BETWEEN KEARNY AND KELVIN.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3309 11085 3294 11088 3296 11100 3321 11093
TIME...MOT...LOC 2233Z 187DEG 14KT 3305 11094

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 162254
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST SUN SEP 16 2007

AZC021-162303-
/O.EXP.KTWC.SV.W.0086.000000T0000Z-070916T2300Z/
PINAL AZ-
353 PM MST SUN SEP 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY EXPIRES
AT 400 PM MST...

DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS NEAR KEARNY AND 
KELVIN HAVE WEAKENED BELOW SEVERE LEVELS. THUS THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 4 PM.

LAT...LON 3309 11085 3294 11088 3296 11100 3321 11093
TIME...MOT...LOC 2253Z 187DEG 14KT 3313 11093

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:45 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 16, 1:45 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN SEP 16 2007

.SYNOPSIS....A STRONG MOISTURE INCREASE FROM THE SOUTH ALONG WITH AN
IMPULSE IN THE FLOW WILL ENHANCE SHOWER AND THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT. A TROUGH OF LOW PRESSURE WILL BRING DRYER
CONDITIONS AND NEAR NORMAL TEMPERATURES BY MID WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
EARLY THIS AFTERNOON IN THE MOIST AIRMASS AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM SWINGING THROUGH CALIFORNIA TODAY. MOST OF THE
STORMS HAVE BEEN VERY SMALL IN DIAMETER BUT HEAVY RAINERS AT THAT.
THERE HAS BEEN SOME INDICATION IN THE PAST HOUR THAT INDIVIDUAL
CELLS WERE BEGINNING TO CLUSTER AND BECOME MORE ORGANIZED. THIS
ORGANIZATION WILL BE MORE OF A CONCERN AS A LARGER AREA WILL BE
IMPACTED BY HEAVY RAINFALL AND SUBSEQUENT RUNOFF PROBLEMS. AS THE
LOW PRESSURE SYSTEM TRACKS FARTHER EAST THIS EVENING...THE VERTICAL
WIND SHEAR PROFILE WILL BECOME MORE FAVOR FOR ORGANIZED AND LONGER
LIVED STORMS. THUS...EXPECT THE THREAT FOR LOCALIZED FLOODING AND
POSSIBLY STRONG WINDS TO INCREASE YET TODAY. LATEST MODELS TRACK THE
LOW PRESSURE SYSTEM THROUGH THE GREAT BASIN REGION LATE TONIGHT AND
MONDAY. LARGE SCALE UPWARD VERTICAL MOTION FIELDS BECOME MORE
FAVORABLE FOR RAIN CHANCES TONIGHT AND EARLY MONDAY ACROSS SOUTHEAST
ARIZONA AS THE LOW PRESSURE TROUGH MOVES CLOSER. EXPECT SHOWERS AND
THUNDERSTORMS THIS EVENINGS TO BECOME MORE ISOLATED IN NATURE WITH A
GENERAL AREA OF STEADY LIGHT RAIN FORMING OVERNIGHT. MODELS SHOWED A
RATHER DRY AIRMASS THAT WILL SPREAD ACROSS ARIZONA MONDAY AS THE LOW
PRESSURE TROUGH PASSES THROUGH. THIS WOULD SUGGEST THAT THE BEST
COMBINATION OF MOISTURE AND UPPER LEVEL SUPPORT FOR PRECIPITATION
WILL SHIFT EAST OF THE AREA MONDAY AFTERNOON OR EARLIER EVENING.
THEREFORE...WILL SHOW RAIN CHANCES ENDING FROM WEST TO EAST DURING
THE DAY. DRY AND COOLER AIR WILL SETTLE IN BEHIND THE TROUGH TUESDAY
AND WEDNESDAY WITH NEAR CLIMO TEMPERATURES. GFS AND ECMWF MODELS
CONTINUED TO ADVERTISE A STRONG LOW PRESSURE SYSTEM DEEPENING ALONG
THE WEST COAST AROUND MID WEEK AND POSSIBLY MOVING INLAND AROUND
THURSDAY OR FRIDAY. HOWEVER...STILL QUIET A BIT OF UNCERTAINTY AS
THE GFS KEEPS THE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST BEFORE
LIFTING IT NORTHWARD AND INLAND LATE IN THE WEEKEND. FOR NOW...WILL
NOT MENTION ANY PRECIPITATION CHANCES IN THE EXTENDED FORECAST.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING AS A TROUGH OF LOW PRESSURE MOVES OUT OF
CALIFORNIA AND INTO ARIZONA BY MONDAY MORNING. THE THUNDERSTORMS
WILL PRODUCE BRIEF HEAVY RAIN REDUCING VISIBILITIES SIGNIFICANTLY
AND LOWERING CEILINGS TO MVFR LEVELS. AS THE TROUGH MOVES EASTWARD
LIGHT TO MODERATE SHOWERS TO WILL BE POSSIBLE INTO MONDAY MORNING.
THE TROUGH WILL THEN MOVE ACROSS ARIZONA THROUGH MONDAY RESULTING IN
DECREASING SHOWERS FROM WEST TO EAST. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 16, 5:54 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
554 AM MST SUN SEP 16 2007

AZZ019-029>035-171300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
554 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

WITH THE TEMPORARY RETURN OF DEEP MOISTURE AS WELL AS AN UNSTABLE
ATMOSPHERE AND STRONG SHEAR...SCATTERED THUNDERSTORMS WILL DEVELOP
AGAIN ACROSS SOUTHEAST ARIZONA TODAY. SOME STORMS ARE EXPECTED TO
GENERATE STRONG...POSSIBLY DAMAGING WINDS AS WELL AS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL END FROM THE WEST MONDAY AFTERNOON
AND EVENING. A TROUGH OF LOW PRESSURE WILL PUSH MOISTURE OUT OF
SOUTHEAST ARIZONA AGAIN BY TUESDAY WITH TEMPERATURES FALLING BACK
TO NEAR NORMAL LEVELS FOR MID SEPTEMBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:20 PM MSTAreal Flood AdvisoryTWCPinal85 min
Sep 15, 7:10 PM MSTAreal Flood AdvisoryTWCPima95 min
Sep 16, 12:50 PM MSTAreal Flood AdvisoryTWCCochise85 min
Sep 16, 2:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.